Colorado, 2009

Strong Wind in Colorado, February 27, 2009

February 27, 2009 · NWS BOU · 1 event in 1 county or zone

A strong wind gust blew a trailer in the path of two vehicles along State Highway 36, between Boulder and Lyons. The two vehicles were in the northbound lane when a wind gust blew a fifth-wheel trailer into their path, as it approached from the opposite lane.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong wind gust blew a trailer in the path of two vehicles along State Highway 36, between Boulder and Lyons. The two vehicles were in the northbound lane when a wind gust blew a fifth-wheel trailer into their path, as it approached from the opposite lane. The trailer left the road surface, and collided with the top left side of the first car, causing extensive damage. A van following the first vehicle then struck the trailer. The driver of the van suffered facial injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 27, 2:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 27, 2:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MST FRI FEB 27 2009

.SHORT TERM...STRONG SUBSIDENCE IS QUICKLY SPREADING ACROSS THE CWFA
THIS AFTERNOON.  STRONG DOWNSLOPE WINDS HAVE DEVELOPED IN ITS WAKE
ALONG THE FRONT RANGE AND CHEYENNE RIDGE AS STGR WINDS MIX DOWN TO
THE SFC.  WL KEEP SLGT CHC POPS GOING THROUGH ERLY EVNG OVER MAINLY
WASHINGTON AND LINCOLN COUNTIES...BUT THAT MAY END SOONER THAT 00Z.
IN THE MTNS...WATER VAPOR SHOWS DRYING DVLPG SO SNOW SHUD START DCRG
THERE AS WELL.  WL DROP THE WINTER WEATHER ADVSY WITH THE ISSUANCE
OF THE AFTN ZONE PACKAGE.  DRY AND STABLE CONDITIONS OVERNIGHT AND
INTO SATURDAY WITH AN UPPER LEVEL RIDGE BUILDING OVR THE WRN U.S.
MDLS DO NOT SHOW MUCH IN THE WAY OF WINDS EITHER FOR SATURDAY WITH
TEMPERATURES REBOUNDING BACK TO AROUND 50.

.LONG TERM...QUIET WEATHER CONDITIONS IN STORE SUNDAY THROUGH NEXT
WEEK. UPPER LEVEL RIDGE WILL BE OVER THE GREAT BASIN AND CENTRAL
ROCKIES SUNDAY. THE RIDGE WILL SLOWLY SHIFT EAST DURING THE WEEK.
FLOW ALOFT UNDER THIS RIDGE WILL BE WESTERLY THROUGH TUESDAY. AN
APPROACHING SHORT WAVE WILL SHOVE THE RIDGE EASTWARD CAUSING THE
FLOW ALOFT TO BACK SOUTHWESTERLY. THIS WAVE IS FORECASTED TO PUSH
ACROSS THE REGION WEDNESDAY NIGHT BY BOTH THE GFS AND ECMWF. THE
RIDGE WILL POP BACK UP BEHIND THE RIDGE COME THURSDAY AND FRIDAY. AS
FAR AS MOISTURE GOES...MODELS INDICATE PERIODS OF INCREASED MID AND
HIGH LEVEL MOISTURE WILL PASS OVER THE REGION DURING NEXT WEEK.
DIFFICULT TO TIME WHEN WE WILL SEE THESE INCREASES IN
MOISTURE...THUS WILL BROADBRUSH SLIGHT CHANCE POPS OVER THE
MOUNTAINS FROM MONDAY ON. ANY SNOW THAT FALLS WILL BE LIGHT. HAVE
HIGHER POPS ON WEDNESDAY NIGHT WHEN A SHORT WAVE BUCKLES THE RIDGE.
WILL KEEP THE PLAINS DRY FOR THE ENTIRE PERIOD AS DOWNSLOPE WINDS
KILL ANY CHANCE FOR PRECIPITATION. TEMPERATURES WILL BE WELL ABOVE
NORMAL THROUGH OUT THIS PERIOD WITH HIGHS IN THE MID 60S SUNDAY
SLOWLY INCREASING TO THE UPPER 60S AND LOWER 70S NEXT WEEK ACROSS
THE PLAINS. WILL SEE COOLER TEMPERATURES THURSDAY BEHIND THE TROUGH
PASSAGE. TEMPERATURE READINGS WILL INCREASE AGAIN FRIDAY AS THE
RIDGE REFORMS.

&&

.AVIATION...STG WLY WINDS WL CONTINUE THRU ERLY THIS EVNG WITH
SUBSIDENCE ALF OVHD...THEN SWLY UNDER CLRG SKIES.  NO MORE SNOW
EXPECTED WITH VFR CONDITIONS THE REST OF THE PERIOD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

FMC/BM
Hazardous weather outlook, Feb 27, 10:38 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1038 AM MST FRI FEB 27 2009

COZ030>051-281300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1038 AM MST FRI FEB 27 2009

......WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS WYOMING INTO THE
CENTRAL PLAINS BY TONIGHT.  THIS SYSTEM WILL PRODUCE SNOW AND WIND
IN THE MOUNTAINS TODAY WITH ADDITIONAL ACCUMULATIONS OF 3 TO 6
INCHES AND 2 TO 4 INCHES IN THE VALLEYS.  OVER NORTHEAST COLORADO A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA IN THE AFTERNOON BRING
GUSTY NORTH WINDS AND COLDER TEMPERATURES ALONG WITH A CHANCE OF
SNOW.  ACCUMULATIONS UP TO INCH WILL BE POSSIBLE IN SOME AREAS THIS
AFTERNOON.  BY TONIGHT THE SNOW AND WIND WILL END GRADUALLY DECREASE
IN THE MOUNTAINS WITH ONLY A SLIGHT CHANCE OF SNOW IN THE EARLY
EVENING HOURS OVER THE PLAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 27, 4:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153337.